Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 137, NWS Wichita, KS

May 30, 2006Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 30, 2006, 1:28 PM CDT for Kingman County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2006, 1:28 PM CDT (18:28 UTC)
Expired
May 30, 2006, 2:30 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Kingman County, KS

The radar

The Wichita radar (KICT), 62 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1989 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-96 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 11:52 AM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 30, 11:52 AM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1152 AM CDT TUE MAY 30 2006

.UPDATE...

COMPLEX WEATHER SCENARIO ACROSS THE AREA. OUTFLOW BOUNDARY FROM
WIDESPREAD THUNDERSTORMS IN WESTERN KS IS SLOWLY WORKING EAST...
AIDED BY DIFFERENTIAL HEATING. MEANWHILE OUTFLOW/GRAVITY WAVE HAS
BEEN MOVING SOUTHWEST AND AT 1600 UTC EXTENDED FROM NEAR SLN-MCP-
EUREKA-PPF. LIFT ASSOCIATED WITH THIS BOUNDARY HAS PRODUCED
EXTENSIVE CUMULUS FIELD IN ITS WAKE. BASED ON 1200 UTC RAOBS/RUC
SOUNDINGS...CONVECTIVE INITIATION APPEARS TO BE MARGINAL OVER ALL
BUT THE WESTERN THIRD OF THE AREA. CUMULUS FIELD APPEARS TO BE
CAPPED IN SOUTHEAST KS...WHICH MATCHES WELL TO FORECAST SOUNDINGS.
ANTICIPATE ONGOING PRECIPITATION IN CENTRAL KS TO PERSIST. BEST
INSTABILITY WILL BE ACROSS SOUTH CENTRAL KS...WITH LESS IN
SOUTHEAST KS. CONVECTIVE TEMPERATURE IN SOUTHEAST KS IS MOST
LIKELY IN THE MIDDLE 80S. SHORTWAVE IN WATER VAPOR LOOP MOVING INTO
WESTERN OK...COULD AID DEVELOPMENT ACROSS WESTERN THIRD OF THE
AREA BY 2100 UTC BASED SOLELY ON EXTRAPOLATION...BUT REMAINS TO
BE SEEN GIVEN HIGH AMPLITUDE UPPER FLOW HOW MUCH EASTWARD PROGRESS
IT WILL ACTUALLY MAKE DURING THE AFTERNOON. PROBABILITY OF
PRECIPITATION WAS ADJUSTED ACCORDINGLY. WILL REASSESS HAZARDOUS
WEATHER OUTLOOK SHORTLY. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 318 AM CDT TUE MAY 30 2006/

DISCUSSION...
FORECAST CONCERNS CONTINUE TO BE CONVECTION CHANCES TODAY INTO WED.

TODAY:
DIFFICULT FORECAST THIS PACKAGE...WITH CURRENT CONVECTIVE
COMPLEXES PROPAGATING SOUTH ACROSS NERN KS MAKING ITS WAY INTO
SERN KS THIS MORNING. ALSO ANOTHER AREA OF CONVECTION IS
DEVELOPING IN SW KS. WILL MAKE A ZONE TIME DECISION ON WHERE TO GO
CATEGORICAL POPS UNTIL 18Z BUT HIGHEST POPS WILL PROBABLY BE OVER
SRN/SERN KS AS BOTH COMPLEXES DRIFT INTO THE AREA.

FOCUS THEN SHIFTS TO THE AFTERNOON HOURS AS OUTFLOW BOUNDARIES FROM
THE CURRENT COMPLEXES AND QUASI-STATIONARY FRONTAL BOUNDARY DRIFTING
ACROSS CEN KS...WILL LEAD TO POSSIBLE SHRA/TSRA FOR MOST LOCATIONS
AS INSTABILITY REMAINS HIGH. NAM DOESNT SEEM TO BE HANDLING
SYNOPTIC BOUNDARY LOCATIONS VERY WELL TODAY...WITH GFS CLOSER TO
REALITY. SOME CONCERNS ABOUT HOW MODELS ARE HANDLING CLOUD
COVER/TEMPS AND INSTABILITY ACROSS THE AREA THIS AFTERNOON WITH
RECOVERY (SUNSHINE RETURNING) AFTER THE EARLY MORNING CONVECTION
PLAYING A KEY ROLE.  EVEN WITH UNCERTAIN INSTABILITY...VERTICAL
SHEAR PROFILES AND 0-6KM SHEAR OF 35 TO 40 KT RANGE SUGGEST THE
POSSIBILITY OF SUPERCELLS LATE THIS AFTERNOON...MAINLY TO THE WEST
OR SW OF THE FORECAST AREA. WILL KEEP POPS THIS AFTERNOON FIRMLY IN
THE CHANCE RANGE BUT MAIN SHOW WILL PROBABLY BE TONIGHT. TEMPS COULD
BE DOWNRIGHT TRICKY...AS CLOUD COVER AND BOUNDARY POSITION PLAYS
HAVOC WITH MAXES.  WILL GO WITH MAXES CLOSE TO GUIDANCE WITH CLOUDS
AROUND FOR A GOOD PORTION OF THE MORNING.

TONIGHT:
COULD SEE A REPEAT PERFORMANCE OF THE CONVECTION ACROSS MOST OF CEN
AND SOUTH CEN KS TONIGHT AS LOW LEVEL JET INCREASES WITH 1000-850H
FN CONVERGENCE ALONG OR OVER THE TOP OF THE QUASI STATIONARY
BOUNDARY SITUATED SOMEWHERE ACROSS SRN KS.  COULD SEE A COUPLE OF
CONVECTIVE COMPLEXES AFFECT CEN AND SOUTH CEN KS TONIGHT. STORMS
INITIATING WEST OF THE FORECAST AREA COULD MOVE INTO SRN PORTIONS OF
THE AREA AS SE LOW LEVEL JET INCREASES INTO THIS AREA...WHILE
REDEVELOPMENT IS POSSIBLE FURTHER NORTH IN CEN KS...WITH THIS
COMPLEX MOVING SOUTHWARD INTO SOUTHERN OR SOUTHEAST KANSAS. SLOW
MOVEMENT OF THE COMPLEXES COULD LEAD TO ANOTHER ROUND OF HEAVY
RAINFALL BUT WILL ONLY MENTION IN HAZARDOUS WEATHER OUTLOOK...AS
LOCATION FOR GRID/ZONES WILL BE HARD TO PIN DOWN. WILL GO WITH
LIKELY POPS FOR MOST LOCATIONS THIS EVENING INTO THE OVERNIGHT.

WED:
CONVECTION TONIGHT WILL AGAIN PLAY A BIG PART ON WHAT WILL HAPPEN
DURING THE DAY ON WED AS SYNOPTIC BOUNDARY BECOMING RATHER
DIFFUSE... WITH TSRA DEVELOPING MAINLY ON THE LEFT-OVER OUTFLOW
BOUNDARIES.  INSTABILITY REMAINS VERY HIGH ACROSS SERN KS BY WED
AFTN...WITH GFS SHOWING MUCAPES OF 3500-4000 J/KG. WITH MOISTURE
CONVERGENCE INCREASING AND ALL THIS INSTABILITY EXPECT TSRA TO
REDEVELOP ALONG ANY BOUNDARY THAT MAY EXIST ACROSS SRN/SERN KS WITH
THE AFTERNOON HEATING. WILL GO WITH HIGHER POPS IN SRN KS WHERE
HIGHEST CONVERGENCE IS LOCATED...WITH LOWEST POPS IN CEN KS.

WILL DIMINISH POPS AS WED NIGHT PROGRESSES...AS LOW LEVEL MOISTURE
FINALLY GETS A PUSH TO THE SOUTH...AS DRIER AIR WORKS INTO THE AREA
FROM THE NORTH.

THU:
SOME UNCERTAINTY ON TIMING OF THE FRONTAL BOUNDARY PUSHING SOUTH
INTO OKLAHOMA EARLY ON THU.  PREFER THE GFS ON THE TIMING OF THIS
FEATURE...WITH 850H BOUNDARY ACTUALLY LAGGING BACK OVER PORTIONS OF
SERN KS DURING THE MORNING HOURS.  1000-850H FN CONVERGENCE AND LOW
LEVEL MOISTURE REMAINS FAIRLY HIGH ACROSS SERN KS....SO COULD STILL
SOME LINGERING SHRA/TSRA UNTIL 18Z/THU.  THE REST OF THE REGION WILL
SEE CLEARING SKIES AS SURFACE HIGH PRESSURE BEGINS TO BUILD IN FROM
THE NORTH WITH DRIER AND COOLER AIR.

FRI-SUN:
HIGH PRESSURE RIDGE DOMINATES THE WEATHER FOR THIS TIME FRAME...WITH
UPPER LEVEL RIDGE SITUATED ACROSS THE ROCKIES.  COULD SEE SOME
IMPULSES DIVE SOUTH ACROSS IOWA AND MISSOURI BUT ANY SHRA/TSRA
PRODUCED WITH THESE IMPULSES WILL STAY TO THE NORTHEAST OF THE AREA.
SO A SLOW WARMING TREND EXPECTED THROUGH THE WEEKEND AS SURFACE FLOW
BECOMES MORE SOUTHWEST BY SUNDAY AS RIDGE PASSES TO THE SOUTH OF THE
AREA.

KETCHAM

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    82  65  83  64 /  50  60  40  30
HUTCHINSON      81  64  82  62 /  50  60  30  20
NEWTON          81  65  82  63 /  70  60  40  20
ELDORADO        81  66  82  64 /  70  60  40  30
WINFIELD-KWLD   82  66  82  64 /  50  60  50  30
RUSSELL         78  61  82  61 /  40  50  30  10
GREAT BEND      79  61  82  61 /  50  60  30  10
SALINA          78  65  81  63 /  50  50  30  10
MCPHERSON       80  65  82  63 /  60  60  30  20
COFFEYVILLE     82  66  81  65 /  60  50  50  30
CHANUTE         80  66  81  64 /  70  50  50  30
IOLA            80  66  81  64 /  70  50  40  30
PARSONS-KPPF    81  66  81  65 /  60  50  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 30, 5:29 AM CDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
529 AM CDT TUE MAY 30 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-311200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
529 AM CDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND
THIS EVENING ACROSS MOST OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST
KANSAS...AS A FRONTAL BOUNDARY BECOMES STATIONARY ACROSS SOUTH
CENTRAL KANSAS. WITH THE BOUNDARY IN THE AREA AND PLENTY OF
INSTABILITY...ANY OF THE STORMS COULD BECOME SEVERE. DAMAGING
WINDS AND LARGE HAIL UP TO THE SIZE OF QUARTERS ARE THE MAIN
THREATS.

THE SEVERE WEATHER THREAT WILL CONTINUE OVERNIGHT ACROSS MOST OF
SOUTH CENTRAL AND SOUTHEAST KANSAS AS THE THUNDERSTORMS EVOLVE INTO
A COMPLEX OF STORMS. THE MAIN SEVERE WEATHER THREAT WILL TRANSITION
TO A DAMAGING WIND THREAT...BUT THE SLOW MOVEMENT OF THE COMPLEX
COULD ALSO LEAD TO A HEAVY RAIN AND LOCALIZED FLOODING THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN POSSIBLE ON WEDNESDAY THROUGH WEDNESDAY
NIGHT. AT THIS TIME...IT APPEARS SOME STRONG TO SEVERE STORMS ARE
POSSIBLE THROUGH THIS TIME PERIOD. THE EXACT PLACEMENT OF STORMS AND
SEVERE WEATHER THREAT IS UNCERTAIN...BUT CURRENT INDICATIONS ARE
THAT SOUTHEAST KANSAS WILL HAVE THE LARGEST THREAT OF SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL OR SOUTH
CENTRAL KANSAS BY THIS AFTERNOON.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

In the hours before

Special weather statement, May 30, 1:09 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
109 PM CDT TUE MAY 30 2006

KSZ051-301900-
MCPHERSON-
109 PM CDT TUE MAY 30 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MCPHERSON COUNTY...

AT 104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCPHERSON...AND MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KRC
Special weather statement, May 30, 1:11 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
111 PM CDT TUE MAY 30 2006

KSZ067-082-301900-
KINGMAN-RENO-
111 PM CDT TUE MAY 30 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KINGMAN AND RENO COUNTIES...

AT 108 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR CUNNINGHAM...OR 16 MILES WEST OF KINGMAN...AND MOVING NORTHEAST
AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KRC
Local storm report, May 30, 1:27 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
127 PM CDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     HAIL             MCPHERSON               38.37N 97.66W
05/30/2006  E0.50 INCH       MCPHERSON          KS   LAW ENFORCEMENT

&&

CDB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:20 PM CDTSevere Thunderstorm WarningICTLincoln55 min
May 29, 9:19 PM CDTSevere Thunderstorm WarningICTBarton56 min
May 29, 9:24 PM CDTSevere Thunderstorm WarningICTRice36 min
May 29, 9:29 PM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick, Sumner48 min
May 29, 10:14 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice22 min
May 29, 10:23 PM CDTSevere Thunderstorm WarningICTSedgwick22 min
May 29, 11:02 PM CDTSevere Thunderstorm WarningICTSaline43 min
May 30, 12:05 AM CDTSevere Thunderstorm WarningICTSaline17 min
May 30, 1:24 PM CDTSevere Thunderstorm WarningICTMcPherson66 min
May 30, 2:08 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion67 min
May 30, 2:10 PM CDTSevere Thunderstorm WarningICTKingman29 min
May 30, 2:47 PM CDTSevere Thunderstorm WarningICTMarion37 min
May 30, 3:06 PM CDTSevere Thunderstorm WarningICTReno24 min
May 30, 3:14 PM CDTSevere Thunderstorm WarningICTSedgwick18 min
May 30, 3:42 PM CDTSevere Thunderstorm WarningICTHarper63 min
May 30, 3:46 PM CDTSevere Thunderstorm WarningICTSedgwick59 min
May 30, 4:27 PM CDTSevere Thunderstorm WarningICTHarper34 min
May 30, 4:48 PM CDTSevere Thunderstorm WarningICTChase27 min
May 30, 4:51 PM CDTSevere Thunderstorm WarningICTSumner54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.